Iowa, 2010High Wind in Iowa, July 18, 2010
July 18, 2010 · NWS DVN · 1 event in 1 county or zone
Severe, non-thunderstorm wind gusts in the wake of a large convective storm complex reached up to 58 mph, knocking down at least one tree.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe, non-thunderstorm wind gusts in the wake of a large convective storm complex reached up to 58 mph, knocking down at least one tree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 18, 2:29 AM CST, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 18, 2:29 AM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 AM CDT SUN JUL 18 2010
.SYNOPSIS...
06Z SFC ANALYSIS IS QUITE NOISY WITH MESOSCALE FEATURES. A LOW WAS
ACROSS SOUTHERN MINNESOTA WITH A BOUNDARY/FRONT EAST INTO WISCONSIN
AND MICHIGAN. A MORE OBVIOUS COLD FRONT RAN FROM THE LOW SOUTHWEST
THROUGH CENTRAL NEBRASKA. WEAK TROFS RAN FROM SOUTHERN WISCONSIN
BACK INTO THE CENTRAL PLAINS. RADAR/SATELLITE TRENDS HAVE A
PRONOUNCED MESOSCALE SYSTEM DIVING SOUTH THROUGH CENTRAL IOWA WITH A
WEAKER SYSTEM MOVING GENERALLY EAST INTO SOUTHERN WISCONSIN. DEW
POINTS WERE GENERALLY IN THE UPPER 60S AND 70S ACROSS MUCH OF THE
MIDWEST.
&&
.SHORT TERM...TODAY AND TONIGHT...
00Z MODELS CONTINUE TO HAVE PROBLEMS WITH LOW LEVEL MOISTURE WHICH
HAS LED TO INITIALIZATION PROBLEMS. NOT ONE MODEL IS HANDLING THE
CURRENT SITUATION. THUS WILL NOWCAST THE PERIOD.
AS FOR TODAY...HIGHER CIN ACROSS THE AREA IS HELPING TO SUPPRESS
CONVECTION. HOWEVER...MCS ACROSS CENTRAL IOWA IS IN THE PROCESS OF
MERGING WITH THE NEBRASKA MCS. FORWARD CORFIDI VECTORS INDICATE THIS
MCS SHOULD GENERALLY MOVE SOUTHEAST WITH TIME WHILE THE BACKWARD
PROPAGATING CORFIDI VECTORS INDICATE CONTINUED SOUTHERLY DEVELOPMENT
OF NEW CELLS. RIGHT AROUND 12Z THE FORWARD AND BACKWARD CORFIDI
VECTORS ARE 180 DEGREES OF EACH OTHER SUGGESTING A POTENTIAL FOR
TRAINING CELLS. IF THIS OCCURS...THEN AN ENHANCED RAINFALL RISK
WOULD BE REALIZED AND A POTENTIAL FOR FLASH FLOODING IN THE SOUTHERN
CWFA. 1 HR FFG IS 2+ INCHES IN THE SOUTHERN CWFA SO WILL HOLD OFF ON
ANY HEADLINES FOR NOW.
AS FOR TONIGHT...CONFIDENCE IS LOW ON OVERALL DEVELOPMENT OF STORMS.
MODELS DO SHOW STRONG WAA DEVELOPING FROM THE PLAINS INTO
IOWA/MISSOURI WITH TIME. THE LLJ IS NOT OVERLY STRONG BUT THE SREF
SUGGESTS MCS DEVELOPMENT IN THE STRONG WAA WITH A WEAK SHORTWAVE
MOVING THROUGH THE CWFA. THEREFORE...WILL GO WITH THE HIGHEST POPS
IN THE SOUTHWEST THIRD OR SO OF THE CWFA AFT MIDNIGHT. ..08..
.LONG TERM...MONDAY THROUGH SATURDAY...
WITH ZONAL FLOW ENTRENCHED ACROSS THE NORTHERN US...ACTIVE
PATTERN WILL CONTINUE THROUGH THE WORK WEEK. STRENGTHENING SHORT
WAVE TRAVERSES NORTHERN IOWA MONDAY INTO MONDAY NIGHT. PRECIP
CHANCES LOOKING PRETTY GOOD WITH THIS SYSTEM AS THE CWFA FINDS
ITSELF SANDWICHED BETWEEN THE SURFACE BOUNDARY PROGGED TO STRETCH
ACROSS NORTHERN MO AND THE 850 FRONT SPANNING NORTHERN IOWA. HAVE
BUMPED POPS TO LIKELY VCNTY 850MB FRONT MONDAY NIGHT.
WITH BOUNDARIES LINGERING IN THE AREA THROUGH THE WEEK...AMPLE
MOISTURE...NO CHANGE IN AIR MASS...AND CONTINUED ZONAL FLOW...MUST
KEEP CHANCE POPS THROUGH THE PERIOD. BEST CHANCE FOR A MAINLY DRY
DAY WILL BE THURSDAY AND HAVE TRIMMED POPS TO NORTHERN AREAS AS WARM
FRONT APPEARS TO BE ON THE MOVE.
&&
.AVIATION...
POOR MODEL INITIALIZATION HAS LOW CONFIDENCE IN FUTURE WX. CAP OVER
THE IMMEDIATE AREA IS SUPPRESSING CONVECTION. CENTRAL IA MCS IS
MERGING WITH NEBRASKA MCS. RESULTANT MCS TO TRACK SOUTHEAST WITH NEW
DEVELOPMENT TO THE SOUTH. KBRL HAS THE BEST CHC TO BE IMPACTED BY
TSRA WHICH MAY INCLUDE CIGS AOB 2KFT AND VSBYS AOB 2SM. OTHERWISE
GENERALLY VFR WX EXPECTED THROUGH 00Z/19. AFT 06Z/19 STRONG WAA
DEVELOPS SIGNALING ANOTHER MCS DEVELOPING THAT MAY IMPACT KBRL/KCID
CLOSER TO 12Z/19. ...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
08/33/08
Hazardous weather outlook, Jul 18, 4:06 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 AM CDT SUN JUL 18 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
506 AM CDT SUN JUL 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
SOUTHEAST IOWA AND NORTHEAST MISSOURI...AND INTO WEST CENTRAL
ILLINOIS THIS MORNING. THE PRIMARY RISK FROM THESE STORMS WILL BE
TORRENTIAL RAIN...DAMAGING WIND....AND SOME HAIL.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...MAINLY
SOUTHEAST OF A LINE FROM ROCKFORD ILLINOIS TO KIRKSVILLE
MISSOURI. THE PRIMARY THREAT WITH THESE STORMS WILL AGAIN BE
DAMAGING WINDS AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY THROUGH
MONDAY NIGHT.
MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED TO AFFECT THE OUTLOOK
AREA MONDAY INTO TUESDAY. AT THIS TIME IT APPEARS THAT THE
GREATEST POTENTIAL FOR STRONG TO SEVERE STORMS WILL OCCUR MONDAY
EVENING AND INTO THE OVERNIGHT HOURS. THE PRIMARY THREAT WITH
THESE STORMS WILL BE DAMAGING WINDS AND HEAVY RAINFALL.
ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THE END
OF THE WORK WEEK. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE
STORMS WILL HAVE THE POTENTIAL TO REACH SEVERE LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING...MAINLY SOUTH OF
HIGHWAY 34...AND AGAIN TONIGHT MAINLY EAST OF THE MISSISSIPPI RIVER.
In the hours before
Local storm report, Jul 18, 5:29 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 AM CDT SUN JUL 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 AM TSTM WND GST FAIRFIELD MUNICIPAL AIR 41.05N 91.98W
07/18/2010 M40 MPH JEFFERSON IA AWOS
AWOS REPORT.
&&Local storm report, Jul 18, 5:33 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
633 AM CDT SUN JUL 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 AM TSTM WND GST 1 NNE CANTRIL 40.66N 92.06W
07/18/2010 M43 MPH VAN BUREN IA MESONET
IADOT RWIS.
&&Local storm report, Jul 18, 5:46 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
646 AM CDT SUN JUL 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 AM TSTM WND GST KEOKUK AIRPORT 40.47N 91.43W
07/18/2010 M48 MPH LEE IA AWOS
AWOS.
&&Local storm report, Jul 18, 6:10 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 AM CDT SUN JUL 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
07/18/2010 M1.10 INCH VAN BUREN IA TRAINED SPOTTER
FELL FROM 550 AM TO 7 AM.
0656 AM HEAVY RAIN 4 SW GRANGER 40.43N 92.02W
07/18/2010 M1.40 INCH SCOTLAND MO TRAINED SPOTTER
FELL IN THE LAST HOUR
&&
DMDLocal storm report, Jul 18, 6:17 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
717 AM CDT SUN JUL 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HEAVY RAIN 5 E CANTRIL 40.64N 91.98W
07/18/2010 M1.50 INCH VAN BUREN IA TRAINED SPOTTER
RAIN BEGAN AT 545 AM. STILL RAINING.
&&
MIKEZLocal storm report, Jul 18, 6:25 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 AM CDT SUN JUL 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN DONNELLSON 40.64N 91.56W
07/18/2010 M1.62 INCH LEE IA CO-OP OBSERVER
24 HOUR TOTAL.
&&
MIKEZHigh Wind, Scott
- When
- July 18, 6:50 AM CST
- Where
- Scott forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
Wind gusts estimated to be 58 mph blew down a large tree limb in front of a residence on the south side of W Lombard Street between N Harrison Street and N Main Street near Vanderveer Botanical Park in Davenport, IA around 750 am CDT July 18. The limb may have damaged some parked cars.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, July 18, 20102 deaths · 1 in hail · 7 events
- Tornado and Flash Flooding in Missouri, July 18 to 21, 20101 death · 2 injured · $400,000 · EF0 · 25 events
- Heat in Illinois, July 18, 20101 death · 1 event
- Flooding in Iowa, July 18 to 31, 2010$870,000 · 10 events
- Tornado and Damaging Winds in Michigan, July 18, 2010$300,000 · EF0 · 3 events
- Damaging Wind and Heavy Rain in Georgia, July 18, 2010$303,000 · 50 kt wind · 2 events
- Tornado and Hail in Michigan, July 18, 2010$115,000 · EF0 · 14 events
- Hail and Damaging Winds in Montana, July 18, 2010$120,000 · 1.75 in hail · 6 events
- Damaging Wind in Kentucky, July 18, 2010$100,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, July 18, 2010$75,000 · 82 kt wind · 1 event
- Tornado and Hail in Michigan, July 18, 20101 injured · $34,000 · EF0 · 4 events
- Tornado and Damaging Wind in Wisconsin, July 18, 20101 injured · $30,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248501.